Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 102, NWS Paducah, KY

May 2, 2008New Madrid County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at May 2, 2008, 12:11 PM CDT for New Madrid County, Missouri. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 2, 2008, 12:11 PM CDT (17:11 UTC)
Expired
May 2, 2008, 1:00 PM CDT
In force
49 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon

County New Madrid County, MO

The radar

The Paducah radar (KPAH), 94 km from the middle of the area, began a volume at 17:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 10:44 AM CDTTornado WatchSPC9 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 5.2 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2008-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1314 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2008-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 532 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1314 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
609 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
532 m²/s²
0-3 km storm-relative helicity
505 m²/s²
Significant tornado parameter
3.8
Supercell composite
15.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:38 AM CDT, 8 hours 33 minutes earlier.

Area forecast discussion, May 2, 3:38 AM CDT, 8 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
338 AM CDT FRI MAY 2 2008

.DISCUSSION...
IN THE EARLY MORNING HOURS...DOPPLER RADARS INDICATED THE RESULT
OF SUBTLE LIFT ACROSS THE PAH FCST AREA...SCT VERY LIGHT SHWRS. A
SQUALL LINE WAS ASSOCIATED WITH A COLD FRONT IN EXTREME WRN MO.

THE BIG EVENT WILL GET STARTED TODAY AS A VIGOROUS MID LEVEL
CLOSED LOW PRESSURE SYSTEM ROTATES TOWARD THE GREAT LAKES. A LOBE
OF ENERGY WITHIN THE LOW IS SHOWN BY THE MODELS TO SWING AROUND
ITS EAST SIDE TODAY. THIS WILL HELP TO SUSTAIN A FAST NNEWD MOVING
SFC LOW AND ITS ATTENDANT COLD FRONT. THE FRONT WILL STEADILY
APPROACH THE PAH FCST AREA DURING THE MORNING HOURS. BASED ON
CONVECTION OCCURRING TO OUR WEST...SOME TSTMS MAY MAKE IT INTO SERN MO
SHORTLY AFTER 12Z. IN ADDITION...60 PLUS DEWPOINTS WILL COMBINE
WITH A 60 PLUS KT LLJ TO PROVIDE MODERATE INSTABILITY OVER OUR
REGION FOR THE AFTN AND INTO THE EVE. BEST FORECAST LOW LEVEL
HELICITY APPEARS TO BE OVER SERN MO EARLY... THEN THE LOW LEVEL
BULK SHEAR WILL BECOME A BIT MORE LINEAR LATE. THIS MEANS
SCATTERED SUPERCELLS THAT MAY DEVELOP IN THIS ENVIRONMENT WOULD BE
SOMEWHAT MORE LIKELY TO PRODUCE TORNADOES IN THE AFTN IN THE
WEST...VS. THE EARLY EVENING WHERE DAMAGING WINDS AND HAIL WILL BE
THE PRIMARY THREAT FARTHER EAST.

THE COLD FRONT...WHICH SHOULD BE ENTERING THE MO OZARKS AROUND 00Z...
WILL BE THE FORCING MECHANISM FOR A SQUALL LINE JUST AHEAD OF IT.
THE THREAT OF SVR WX WILL CONTINUE EWD WELL INTO THE EVE...AND
POSSIBLY PAST MIDNIGHT DESPITE A SLOWLY STABILIZING ATMOSPHERE.

EXCEPT FOR THE FAR ERN PART OF THE PAH FCST AREA...ALL SHWR ACTIVITY
SHOULD BE OUT OF THE REGION BY 12Z SAT. DURING THE AFTN...WE HELD
A SLIGHT CHC OF A SHWR FOR THE AFTN IN THE NERN CORNER...INDUCED
BY CYCLONIC MID LEVEL ENERGY ASSOCIATED WITH THE DEPARTING LOW.

A BROAD SFC HIGH PRESSURE AREA WILL REPLACE THE CURRENT WARM
REGIME FOR THE FIRST PART OF THE WEEK...WITH SOMEWHAT COOLER
TEMPS AND LIGHT WINDS. LATER IN THE WEEK...ECMWF/GFS DO NOT AGREE TOO
WELL ON THE LOCATION/TIMING OF A LOW PRESSURE SYSTEM...BUT IT
APPEARS SHWRS MAY OCCUR EARLIER...AND TSTMS MAY OCCUR LATER IN THE
LATTER HALF OF THE WEEK UNDER WARM MOIST ADVECTION. VIRTUALLY NO
CHANGES WERE MADE BEYOND DAY 4.

&&

.AVIATION...
LOW VFR CIGS WILL YIELD TO MVFR CIGS AMIDST THICKENING/LOWERING
CLOUD BASES THIS MORNING. THIS WILL LEAD TO SCATTERED SHOWER
ACTIVITY BY MID MORNING WITH CONVECTION POSSIBLE BY LATE MORNING
INTO THE AFTERNOON. LATER IN THE DAY AND ESP INTO THE EVENING...A
COLD FRONT APPROACHES...AND WITH IT THE CHANCE FOR STRONG TO SEVERE
STORMS. TEMPORARY IFR CIGS AND/OR VSBYS COULD BE PRODUCED IN A
STRONG THUNDERSTORM UNTIL THE FRONT PASSES LATE IN THE EVENING...
AFTER WHICH SKIES WILL CLEAR AND OVERALL CIGS/VSBYS IMPROVE TO
VFR. PREVAILING WINDS WILL BE SLY WITH GUSTS WELL THRU THE 20S...
THOUGH A STORM COULD YIELD HIGHER GUSTS...UNTIL THE FRONT PASSES
AND WINDS GO SWLY-WLY AND DIMINISH.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

LONG TERM....DB
AVIATION...DH
Hazardous weather outlook, May 2, 9:43 AM CDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
943 AM CDT FRI MAY 2 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-031045-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
943 AM CDT FRI MAY 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE QUAD
STATE REGION. THE PRIMARY HAZARDS WILL BE LARGE HAIL AND DAMAGING
WINDS...WITH TORNADOES POSSIBLE AS WELL.

AN INITIAL LINE OF THUNDERSTORMS WILL PASS THROUGH THE REGION THIS
MORNING. THE THUNDERSTORMS ON THE LEADING EDGE OF THIS LINE WILL
BE CAPABLE OF PRODUCING STRONG WINDS...TORRENTIAL DOWNPOURS AND
HAIL. IN ADDITION...THUNDERSTORMS ARE FORMING OUT AHEAD OF THIS
SQUALL LINE. SOME OF THESE STORMS COULD BECOME SEVERE...WITH
DAMAGING WINDS...HAIL AND TORRENTIAL DOWNPOURS. A TORNADO OR TWO
CANNOT BE RULED OUT.

AFTER THIS LINE OF STORMS PASSES ON THROUGH THE AREA...THERE IS
SOME QUESTION ON HOW MUCH OF A SEVERE THREAT THERE WILL BE THIS
AFTERNOON. IF CLOUDS CLEAR OUT BEHIND THIS LINE OF STORMS AND
ENOUGH INSTABILITY DEVELOPS...WE COULD HAVE ANOTHER ROUND OF
SEVERE WEATHER THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY.

In the hours before

Local storm report, May 2, 10:30 AM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1030 AM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 AM     HAIL             HOPKINSVILLE            36.85N 87.49W
05/02/2008  E0.75 INCH       CHRISTIAN          KY   TRAINED SPOTTER

&&

RST
Local storm report, May 2, 10:37 AM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1037 AM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     HAIL             1 S HOPKINSVILLE        36.84N 87.49W
05/02/2008  E0.75 INCH       CHRISTIAN          KY   TRAINED SPOTTER

&&

RST
Local storm report, May 2, 10:55 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1055 AM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 AM     HAIL             OWENSBORO               37.76N 87.12W
05/02/2008  E0.88 INCH       DAVIESS            KY   TRAINED SPOTTER

&&

RST
Local storm report, May 2, 11:34 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1134 AM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     FLASH FLOOD      3 NW POPLAR BLUFF       36.79N 90.45W
05/02/2008                   BUTLER             MO   LAW ENFORCEMENT

            WATER OVER TOWNSHIP LINE RD - N OF OAK GROVE RD.

&&

DP
Local storm report, May 2, 11:36 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1136 AM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     FLASH FLOOD      DONIPHAN                36.62N 90.82W
05/02/2008                   RIPLEY             MO   EMERGENCY MNGR

            STREET FLOODING REPORTED IN DONIPHAN. SOME COUNTY CREEKS
            ARE REPORTED AT BANK FULL OR OUT OF BANKS.

&&

DP
Local storm report, May 2, 11:38 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1138 AM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     FLASH FLOOD      SCOTT CITY              37.22N 89.53W
05/02/2008                   SCOTT              MO   EMERGENCY MNGR

            STREET FLOODING REPORTED IN SCOTT CITY AND ALSO ALONG HWY
            61.

&&

DP

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 9:33 AM CDTSevere Thunderstorm WarningPAHAlexander, Pulaski, Union42 min
May 2, 10:57 AM CDTFlash Flood WarningPAHAlexander, Pulaski2 hr
May 2, 11:37 AM CDTFlash Flood WarningPAHGallatin, Hardin, Johnson, Massac, Pope, Saline3 hr
May 2, 12:59 PM CDTAreal Flood WarningPAHAlexander, Pulaski2 hr
May 2, 3:37 PM CDTAreal Flood AdvisoryPAHAlexander, Jackson, Johnson, Massac, Pulaski, Union and 1 more140 days
May 2, 10:14 AM CDTSevere Thunderstorm WarningPAHChristian31 min
May 2, 10:40 AM CDTSevere Thunderstorm WarningPAHMuhlenberg, Todd35 min
May 2, 10:45 AM CDTSevere Thunderstorm WarningPAHHopkins, Muhlenberg30 min
May 2, 10:50 AM CDTSevere Thunderstorm WarningPAHDaviess40 min
May 2, 1:36 PM CDTTornado WarningPAHFulton, Hickman54 min
May 2, 2:12 PM CDTSevere Thunderstorm WarningPAHGraves26 min
May 2, 2:27 PM CDTSevere Thunderstorm WarningPAHCalloway, Marshall33 min
May 2, 2:45 PM CDTSevere Thunderstorm WarningPAHLyon, Trigg30 min
May 2, 3:07 PM CDTSevere Thunderstorm WarningPAHCaldwell, Trigg24 min
May 2, 3:11 PM CDTFlash Flood WarningPAHDaviess, Hopkins, McLean, Webster3 hr
May 2, 5:40 PM CDTSevere Thunderstorm WarningPAHGraves20 min
May 2, 5:52 PM CDTSevere Thunderstorm WarningPAHMarshall23 min
May 2, 7:14 AM CDTSevere Thunderstorm WarningPAHCarter, Ripley76 min
May 2, 7:55 AM CDTSevere Thunderstorm WarningPAHCarter, Wayne65 min
May 2, 8:59 AM CDTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau, Scott, Stoddard46 min
May 2, 2:15 PM CDTSevere Thunderstorm WarningPAHNew Madrid30 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.